Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 102, NWS Aberdeen, SD

July 10, 20166 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 10, 2016, 10:38 PM CDT for 6 counties in South Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2016, 10:38 PM CDT (03:38 UTC)
Expired
Jul 10, 2016, 11:45 PM CDT
In force
67 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, McPherson County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1848 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS53 KABR 110338
SVRABR
SDC021-031-041-045-089-129-110445-
/O.NEW.KABR.SV.W.0102.160711T0338Z-160711T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1038 PM CDT SUN JUL 10 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN WALWORTH COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 1145 PM CDT/1045 PM MDT/

* AT 1037 PM CDT/937 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM NEAR ZEELAND TO NEAR WHITE HORSE...MOVING EAST
  AT 30 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARTAS AND GREENWAY AROUND 1045 PM CDT. 
  PROMISE AROUND 1110 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 9910 4531 10016 4536 10136 4594 10040
TIME...MOT...LOC 0337Z 277DEG 26KT 4594 9981 4526 10097 

HAIL...<.75IN
WIND...70MPH
 
$$

WISE
2 follow-up statements
766 
WWUS53 KABR 110427
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1127 PM CDT SUN JUL 10 2016

SDC021-031-041-045-089-129-110445-
/O.CON.KABR.SV.W.0102.000000T0000Z-160711T0445Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-EDMUNDS SD-CORSON SD-WALWORTH SD-
1127 PM CDT SUN JUL 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM
CDT/1045 PM MDT/ FOR WESTERN MCPHERSON...NORTHEASTERN DEWEY...
CAMPBELL...NORTHWESTERN EDMUNDS...SOUTHEASTERN CORSON AND NORTHERN
WALWORTH COUNTIES...

AT 1127 PM CDT/1027 PM MDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM 6 MILES NORTHWEST OF LONG LAKE TO 8 MILES
NORTHEAST OF TIOSPAYE TOPA SCHOOL...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THESE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MCPHERSON...NORTHEASTERN DEWEY...CAMPBELL...NORTHWESTERN
EDMUNDS...SOUTHEASTERN CORSON AND NORTHERN WALWORTH COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4546 9991 4549 10112 4594 10040 4594 9910
TIME...MOT...LOC 0427Z 277DEG 26KT 4590 9933 4522 10049 

HAIL...1.00IN
WIND...60MPH
 
$$

WISE
929 
WWUS53 KABR 110445
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1145 PM CDT SUN JUL 10 2016

SDC021-031-041-045-089-129-110455-
/O.EXP.KABR.SV.W.0102.000000T0000Z-160711T0445Z/
MCPHERSON SD-DEWEY SD-CAMPBELL SD-EDMUNDS SD-CORSON SD-WALWORTH SD-
1145 PM CDT SUN JUL 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCPHERSON...
NORTHEASTERN DEWEY...CAMPBELL...NORTHWESTERN EDMUNDS...SOUTHEASTERN
CORSON AND NORTHERN WALWORTH COUNTIES HAS EXPIRED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT/200 AM
MDT/ FOR NORTH CENTRAL SOUTH DAKOTA.

LAT...LON 4546 9991 4549 10112 4594 10040 4594 9910
TIME...MOT...LOC 0442Z 277DEG 26KT 4590 9933 4522 10049 

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 7:01 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 10, 7:01 PM CDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
701 PM CDT SUN JUL 10 2016

.UPDATE...

Adjusted pops a bit through 6z to keep up with radar trends. Most
showers/storms continue to dissipate as they encounter the cap
over the cwa. Continuing to keep an eye on the storms in ND for
any potential of dipping down into SD over the next few hours. Will
allow the heat advisory to expire at the top of the hour since
only a few areas south of Pierre are still reaching criteria.

&&

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 341 PM CDT SUN JUL 10 2016

The last 12 hours have been marked by significant change forecast
wise. The morning convection/MCS that crossed the region left much
of the area under cool cloud cover. This limited the quick
temperature rises that we were anticipating. The SE winds have been
strong, but mainly along the MO river and westward. Given the cooler
air in place, RH values have not been able to reach Red Flag Warning
or Heat Advisory criteria. Kept heat advisory up for the western 2
rows of counties, as this is the area with the best chance in the
next couple of hours to get close to criteria. Still seeing highs in
the 80s and 90s, with the warmest readings in the southwest. PHP has
been able to get to 93 with an RH of 43 percent.

Starting to destabilize as we move into the mid to late afternoon
hours. Have continued to utilize more of the non-12Z and earlier
model solutions, and they did not have a good handle on the morning
convection and resulted in a more warm/dry afternoon. Will continue
to monitor the erosion of the cap and potential for elevated storms
to become strong to severe. Dewpoints across the region are in the
mid 60s to low 70s, highest over the southwest, where we've
already  seeing highs in the 80s and 90s, with the warmest
readings in the southwest. PHP has been able to get to 93 with an RH
of 43 percent. seen some light showers roll through. CAM solutions
have been pretty consistent on developing showers/thunderstorms over
central SD that will slide across the area. Less understood is how
the thunderstorms over MT/southwest ND will evolve this evening.

Southerly winds of 15-25kts will remain overnight, before switching
out of the west on Monday as the cold front swings west to east
across at least central SD in the morning. As the sfc low deepens
from western ND to southern Saskatchewan, another round of
showers/thunderstorms will probably develop over eastern SD/western
MN Monday afternoon. The front/thunderstorm potential will exit east
Monday evening, with mainly dry weather then expected through the
rest of the short term period, with highs in the 70s and 80s. Still
expecting RH values near 20-25 percent southwest Tuesday afternoon,
with breezy westerly winds. While Wednesday will be dry too, the
winds should be a bit lighter.

Things have quieted down some over the past hour with severe storms
having pushed east into MN. Several strong wind gusts overnight with
MCS moving across the Dakotas and into MN. Although, still continue
to see showers and thunderstorms across the northern and eastern CWA
and have expanded/increased pops a bit through the early morning
hours.

Main story for today will be the excessive heat and humidity across
the region...especially east when speaking of humidity. After
looking at the synoptic setup and all available guidance for highs
today, have increased highs a handful of degrees across the CWA. In
fact, it appears areas along and west of the James River could
easily be above 100 degrees today, with the southwest CWA flirting
with 110 degrees. Very hot temperatures aloft, with excellent south
to southwest mixing winds. Have expanded the heat advisory to
include all of the CWA, with heat indices expected to range from 100
to 110 degrees across the area today.

Will also be keeping a close eye on fire weather conditions over the
western CWA, mainly west of the Missouri. Lower dewpoints across
this area this afternoon combined with the extreme temps will bring
RH values down into the 15 to 20 percent range. The combination of
low RH and gusty winds, along with the drying fuels will bring
critical fire weather conditions. Have therefore issued a Red Flag
warning for fire weather zones 267 and 268 for this afternoon/early
evening.

As for thunderstorm potential, it appears the day will be largely
capped after this mornings activity. Will have to await this
evening/overnight for perhaps the eastern CWA to get in on some
thunderstorm activity as very strong low level jet gets going. Storm
potential will linger into Monday across the eastern counties ahead
of the passing frontal boundary. Then, look for drying conditions
Monday night through Tuesday.

Day shift may want to consider issuing a fire weather watch for
Monday. Current forecast RH values are below 20 percent again over
the southwest CWA with breezy/gusty westerly winds.

.LONG TERM...(Wednesday through Sunday)
Issued at 341 PM CDT SUN JUL 10 2016

No big changes to the extended forecast. Northwest flow aloft will
allow for moderate temps to stick around for most of the period.
Medium range models not in good agreement for precip chances, but
GFS has faily robust chances for late Thursday night. The superblend
seems to have a decent handle on this.

Flow becomes more westerly on Saturday and temps will respond with a
warming trend. The upper level flow pattern would suggest some
chances of afternoon/evening thunderstorms as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 627 PM CDT SUN JUL 10 2016

VFR conditions are expected through the period except in or near
thunderstorms. It continues to be a low confidence TS forecast
this evening. Have a VCTS mention in for KMBG and KABR which are
the most likely sites to see any storms that may dip down from ND.
Winds will shift from the east and southeast to the west on
Monday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...KF
LONG TERM...Scarlett
AVIATION...Wise
Hazardous weather outlook, Jul 10, 11:25 AM CDT, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
1125 AM CDT SUN JUL 10 2016

SDZ003>007-009-010-015>018-033>037-045-048-051-111630-
CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DEWEY-
POTTER-FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
1125 AM CDT SUN JUL 10 2016 /1025 AM MDT SUN JUL 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDEX VALUES WILL RANGE FROM 100 TO 106 DEGREES ACROSS THE
AREA TODAY. THE GRASSLAND FIRE DANGER WILL REACH VERY HIGH ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EASTERN PORTIONS OF
SOUTH DAKOTA. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE
HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ008-011-019>023-111630-
TRAVERSE-BIG STONE-ROBERTS-DAY-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
1125 AM CDT SUN JUL 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS MAY BE STRONG TO
SEVERE...WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON INTO THE EARLY EVENING
HOURS. SOME STORMS MAY BE STRONG TO SEVERE...WITH LARGE HAIL AND
STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Special weather statement, Jul 10, 9:35 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
835 PM MDT SUN JUL 10 2016

SDZ003-110330-
CORSON SD-
835 PM MDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 930
PM MDT...

AT 835 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BLACK HORSE...OR 28 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...MCINTOSH...LITTLE EAGLE...MAHTO...KLEIN RANCH...BLACK HORSE...
BULLHEAD AND WALKER.

LAT...LON 4594 10068 4565 10056 4553 10154 4587 10168
      4594 10121
TIME...MOT...LOC 0235Z 249DEG 34KT 4571 10138

WISE
Local storm report, Jul 10, 9:49 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
949 PM CDT SUN JUL 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     5 WNW MCLAUGHLIN        45.85N 100.91W
07/10/2016  M75 MPH          CORSON             SD   MESONET

&&

EVENT NUMBER ABR1600277

KG
Special weather statement, Jul 10, 10:31 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1031 PM CDT SUN JUL 10 2016

SDZ003>005-009-015-110430-
CORSON SD-CAMPBELL SD-DEWEY SD-MCPHERSON SD-WALWORTH SD-
1031 PM CDT SUN JUL 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON...NORTHERN
DEWEY...CAMPBELL...EASTERN CORSON AND NORTHERN WALWORTH COUNTIES
UNTIL 1130 PM CDT/1030 PM MDT/...

AT 1030 PM CDT/930 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER NORTHEASTERN LAKE OAHE...OR 14 MILES NORTH OF
MOBRIDGE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...EUREKA...MCLAUGHLIN...SELBY...TIMBER LAKE...HERREID...WAKPALA...
POLLOCK...JAVA...GLENHAM...MOUND CITY...ARTAS...GLENCROSS...LITTLE MOREAU
REC AREA...LAKE HIDDENWOOD REC AREA...GREENWAY...SPRING LAKE...REVHEIM
BAY REC AREA...GRAND RIVER CASINO AND LITTLE EAGLE.

LAT...LON 4527 10130 4592 10089 4594 9945 4535 9994
TIME...MOT...LOC 0330Z 261DEG 31KT 4575 10035

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:36 PM CDTSevere Thunderstorm WarningABRCorson54 min
Jul 10, 8:31 PM CDTSevere Thunderstorm WarningABRCorson, Dewey37 min
Jul 10, 9:35 PM CDTSpecial Weather StatementABRCorson55 min
Jul 10, 9:42 PM CDTSevere Thunderstorm WarningABRCampbell, Corson48 min
Jul 10, 10:31 PM CDTSpecial Weather StatementABRCampbell, Walworth59 min
Jul 10, 11:47 PM CDTSpecial Weather StatementABRCampbell58 min
Jul 11, 12:16 AM CDTSpecial Weather StatementABRBrown, Marshall59 min
Jul 11, 2:06 AM CDTSpecial Weather StatementABRRoberts24 min
Jul 11, 4:00 AM CDTRed Flag WarningABR16 hr
Jul 11, 6:42 AM CDTAreal Flood WarningABRGrant, Roberts6 hr
Jul 11, 9:09 AM CDTAreal Flood WarningABRDay, Grant, Roberts9 hr
Jul 11, 12:32 PM CDTSpecial Weather StatementABRRoberts43 min
Jul 11, 1:26 PM CDTSpecial Weather StatementABRCampbell, Walworth49 min
Jul 11, 1:54 PM CDTSpecial Weather StatementABRMcPherson51 min
Jul 11, 3:32 PM CDTSpecial Weather StatementABRCorson43 min
Jul 11, 4:17 PM CDTSpecial Weather StatementABRCorson43 min
Jul 11, 4:58 PM CDTSpecial Weather StatementABRCorson47 min
Jul 11, 5:25 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth50 min
Jul 11, 6:05 PM CDTSpecial Weather StatementABRMcPherson25 min
Jul 11, 6:12 PM CDTSpecial Weather StatementABRMcPherson33 min
Jul 11, 6:37 PM CDTSpecial Weather StatementABRMcPherson23 min
Jul 11, 6:59 PM CDTSpecial Weather StatementABRMcPherson31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.